In this custom video series, Debra Stultz, MD, leads the discussion on the use of pitolisant as initial therapy for a patient newly diagnosed with narcolepsy and cataplexy.
Haramandeep Singh, MD: This patient was started on pitolisant. What are your thoughts on starting this patient on pitolisant?
Debra Stultz, MD: It’s a great option. You have a young patient who probably doesn’t have any other medical problems you can be concerned about. Also, pitolisant is a noncontrolled substance, so you’re not starting them on a stimulant or something you have to be concerned about. It’s a good choice in the long term. It’s easy to use, the patient doesn’t have to go to the pharmacy every month, and the doctor doesn’t have to write the script every month. It’s a good choice. The other thing is that the patient has excessive daytime sleepiness and cataplexy. With pitolisant and Xyrem, both medications can treat both symptoms, so you’re hopefully not going to have to use a combination to treat both symptoms.
Haramandeep Singh, MD: Absolutely.
Debra Stultz, MD: Later on down the road, if you do have to use a combination, pitolisant is OK to use with modafinil, sodium oxybate, or 1 of those other medicines. It’s a good choice.
Haramandeep Singh, MD: Yes, I agree with you, especially because this is a young patient. It’s so easy to use in terms of no-controlled. It’s the only FDA noncontrolled medication that’s indicated for sleepiness and cataplexy. Of course, a lot of these patients down the line may need combination, and we always have that option. Those are great points on using pitolisant.
After you start patients on pitolisant, how often do you monitor them, in terms of follow-up, adjusting the dose, and that sort of thing?
Debra Stultz, MD: At first, pretty frequently. One other thing I should have mentioned about this patient, is that because this is a young female patient, I would want to tell them early on that it could affect the birth control pill, even for 21 days after they stop it. I’d want to tell them up front, and then when I see them again shortly thereafter, I’d be sure to remind them that this is something we need to look for.
I’d see them back in 2 to 4 weeks to make sure they’re doing OK because we’re increasing the dose. After they get to the ultimate dose, I’d want to see them a few weeks after that, and then we can start extending the treatments.
Haramandeep Singh, MD: Yes, very good points about the oral contraceptive. There’s a theoretical impact there for sure, so it’s important to warn them about that. In general, do most of your patients on pitolisant get to a certain dose that you find effective?
Debra Stultz, MD: Yes. If I can, I push them to the higher dose and then warn them up front that this is a medicine that has to build up in your system. It’s like an antidepressant. It can take 4, 6, or even 8 weeks to build up in your system. A lot of my patients—and I’m sure yours too—are on antidepressants. They’re 2D6 medicines, so maybe we have to stop at the lower dose, wait there, and see how they’re doing.
Haramandeep Singh, MD: Yes. With some of the 2D6 inhibitors, we’ve got to be careful. Paxil, Prozac, and Wellbutrin are the most common in terms of that. Get up to 17.8 mg first, then see how they’re doing before making a change.
Debra Stultz, MD: Right.
Haramandeep Singh, MD: Great. Thank you for your comments on that case. It’s a great case to talk about because it’s not common. A patient with narcolepsy with cataplexy is very typical and 1 we definitely don’t want to miss.
Debra Stultz, MD: Absolutely.
Transcript edited for clarity.
Dr Stultz has disclosed that she serves as a consultant on the advisory board for Harmony Biosciences and that she receives support in her role with the speaker’s bureau for Harmony Biosciences and Jazz Pharmaceuticals.
Dr Singh has disclosed that he serves as a consultant and receives support in his role with the speaker's bureau for Jazz Pharmaceuticals and Harmony Biosciences.